Revista Matemática Iberoamericana

On the number of ovals of a symmetry of a compact Riemann surface

Emilio Bujalance , Francisco Javier Cirre , José Manuel Gamboa , and Grzegorz Gromadzki

Full-text: Open access


Let $X$ be a symmetric compact Riemann surface whose full group of conformal automorphisms is cyclic. We derive a formula for counting the number of ovals of the symmetries of $X$ in terms of few data of the monodromy of the covering $X\rightarrow X/G$, where $G=\mbox{\rm Aut\/}^\pm X$ is the full group of conformal and anticonformal automorphisms of $X$.

Article information

Rev. Mat. Iberoamericana Volume 24, Number 2 (2008), 391-405.

First available in Project Euclid: 11 August 2008

Permanent link to this document

Zentralblatt MATH identifier

Mathematical Reviews number (MathSciNet)

Primary: 30F 14H

Riemann surface symmetries ovals


Bujalance , Emilio; Cirre , Francisco Javier; Gamboa , José Manuel; Gromadzki , Grzegorz. On the number of ovals of a symmetry of a compact Riemann surface. Revista Matemática Iberoamericana 24 (2008), no. 2, 391--405.

Export citation


  • Bujalance, E. and Conder, M. D. E.: On cyclic groups of automorphisms of Riemann surfaces. J. London Math. Soc. (2) 59 (1999), no. 2, 573-584.
  • Bujalance, E., Costa, A. F. and Singerman, D.: Application of Hoare's theorem to symmetries of Riemann surfaces. Ann. Acad. Sci. Fenn. Ser. A I Math. 18 (1993), no. 2, 307-322.
  • Bujalance, E., Etayo, J. J., Gamboa, J. M. and Gromadzki, G.: Automorphism Groups of Compact Bordered Klein Surfaces. Lecture Notes in Math. 1439. Springer-Verlag, Berlin, 1990.
  • Gromadzki, G.: On a Harnack-Natanzon theorem for the family of real forms of Riemann surfaces. J. Pure Appl. Algebra 121 (1997), no. 3, 253-269.
  • Gromadzki, G.: On ovals on Riemann surfaces. Rev. Mat. Iberoamericana 16 (2000), no. 3, 515-527.
  • Harnack, A.: Über die Vieltheiligkeit der ebenen algebraischen Kurven. Math. Ann. 10 (1876), 189-198.
  • Klein, F.: Über Realitätsverhältnisse bei der einem beliebigen Geschlechte zugehörigen Normalkurve der $\varphi$. Math. Ann. 42 (1893), no. 1, 1-29.
  • Izquierdo, M. and Singerman, D.: Pairs of symmetries of Riemann surfaces. Ann. Acad. Sci. Fenn. Math. 23 (1998), no. 1, 3-24.
  • Meleko\uglu, A.: Symmetries of Riemann Surfaces and Regular Maps. Doctoral thesis, Faculty of Mathematical Studies, University of Southampton, 1998.
  • Nakamura, G.: The existence of symmetric Riemann surfaces determined by cyclic groups. Nagoya Math. J. 151 (1998), 129-143.
  • Natanzon, S. M.: Finite groups of homeomorphisms of surfaces, and real forms of complex algebraic curves. (Russian). Trudy Moskov. Mat. Obshch. 51 (1988), 3-53, 258. Translation in Trans. Moscow Math. Soc. (1989), 1-51.
  • Natanzon, S. M.: On the total number of ovals of real forms of complex algebraic curves. Uspekhi Mat. Nauk (1) 35, 1980, 207-208. (Russian Math. Surveys (1) 35, 1980, 223-224.)
  • Singerman, D.: On the structure of non-euclidean crystallographic groups. Proc. Cambridge Philos. Soc. 76 (1974), 233-240.
  • Singerman, D.: Mirrors on Riemann surfaces. In Second International Conference on Algebra (Barnaul, 1991), 411-417. Contemp. Math. 184. Amer. Math. Soc., Providence, RI, 1995.
  • Weichold, G.: Über symmetrische Riemannsche Flächen und die Periodizitätsmodulen der zugerhörigen Abelschen Normalintegrale erstes Gattung. Dissertation, Leipzig, 1883.